Alert archive / Utah / Winter Storm Watches in 2015
Winter Storm Watch 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm watch at Apr 12, 2015, 2:00 PM MDT. It took effect at Apr 14, 2015, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 12, 2015, 2:00 PM MDT (20:00 UTC)
- In effect from
- Apr 14, 2015, 6:00 AM MDT
- Expired
- Apr 13, 2015, 1:44 PM MDT
- In force
- Issued by
- NWS Salt Lake City, UT
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Apr 12, 9:06 AM MDT, 4 hours 54 minutes earlier.
Area forecast discussion, Apr 12, 9:06 AM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 906 AM MDT SUN APR 12 2015 .SYNOPSIS...A PACIFIC WEATHER SYSTEM WILL EXIT NORTHERN UTAH THIS MORNING. HIGH PRESSURE WILL RETURN ON MONDAY...WITH THE STRONG PACIFIC STORM SYSTEM ARRIVING OVER THE GREAT BASIN FOR TUESDAY THROUGH WEDNESDAY. && .DISCUSSION... WATER VAPOR LOOP SHOWS THE TROUGH PROGRESSING ACROSS THE ROCKIES WITH RIDGING BUILDING IN FROM THE WEST COAST. AMDAR 400-250MB WIND OBSERVATIONS SHOW A NORTHWESTERLY 95-120KT JET INTO THE PACIFIC NORTHWEST. GOES/GPS/RAP/12Z SLC RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.05"-0.15" MOUNTAINS...TO 0.20"-0.35" ACROSS MOST VALLEYS. BLENDED TOTAL PRECIPITABLE WATER PRODUCT INDICATES MUCH LOWER THAN TYPICAL VALUES ACROSS THE WEST COAST...WITH HIGHER THAN NORMAL VALUES ACROSS THE ROCKIES. STORM SYSTEM HAS MADE ITS WAY ACROSS THE ROCKIES WITH LITTLE LEFT IN ITS WAKE. DECREASED SKY COVER PER SATELLITE. MAIN STORY EARLY TODAY WILL BE POST FRONTAL WINDS WITH AN 11MB NORTHWESTERLY PRESSURE GRADIENT AND 6 MB/3HR PRESSURE RISES IN PLACE PER MSAS. 700MB FLOW DECREASES GRADUALLY LATER TODAY...SO WHILE WINDS WILL BE ENHANCED IN DOWNSLOPE/CANYON AREAS...THEY ARE NOT EXPECTED TO BE GREATER THAN GUSTS IN THE MID 30 MPH RANGE. OTHERWISE JUST TWEAKED THE TEMPERATURE CURVE BASED ON LATEST OBSERVATIONS/GUIDANCE. REST UNCHANGED. && PREVIOUS DISCUSSION... THE MID-LEVEL TROUGH EXTENDING FROM THE NORTHERN ROCKIES THROUGH CENTRAL UTAH WILL EXIT THE FORECAST AREA EARLY THIS MORNING. THE SURFACE COLD FRONT ALREADY WELL INTO CENTRAL UTAH REMAINS WELL SUPPORT BY MODEST LOW-LEVEL COLD ADVECTION AT THIS TIME. LIGHT PRECIP THAT FORMED ALONG THE NEAR 700 MB BAROCLINIC ZONE APPEARS TO BE DISSIPATING AS IT SEPARATES FROM THE MID-LEVEL DYNAMIC SUPPORT. ANY LINGERING SHOWERS SHOULD END EARLY THIS MORNING. GUSTY NORTHERLY WINDS WILL PERSIST INTO EARLY AFTERNOON...THEN WANE AS THE LOW-LEVEL COLD ADVECTION WEAKENS DURING THE AFTERNOON. A BROAD LOW-AMPLITUDE UPPER RIDGE WILL SLIDE EAST ACROSS THE REGION TONIGHT THROUGH MONDAY. THIS RIDGE WILL ARRIVE AHEAD OF WHAT WILL BE A COLD PACIFIC TROUGH MIDWEEK. THE LATEST VERSIONS OF THE GFS AND ECMWF BOTH BRING THIS TROUGH ONTO THE COAST MONDAY NIGHT...THEN EAST INTO THE GREAT BASIN TUESDAY. THE MOST NOTABLE DIFFERENCE BETWEEN THE TWO MODELS HAS THE ECMWF SPLITTING THIS TROUGH OVER THE WESTERN GREAT BASIN...WITH THE SOUTHERN PORTION OF THE SPLIT FORMING A CLOSED LOW NEAR THE 4 CORNERS EARLY WEDNESDAY. THE GFS IN CONTRAST BRINGS A MORE CONSOLIDATED TROUGH THROUGH THE NORTHERN ROCKIES AND GREAT BASIN TUESDAY/TUESDAY NIGHT...THEN CLOSING OFF THIS FEATURE AND DRIFTS IT SOUTH TO THE 4 CORNERS LATE WEDNESDAY. BOTH MODELS ADVERTISE A VERY STRONG SURFACE COLD FRONT SUPPORTED BY SOLID LOW-LEVEL COLD ADVECTION SWEEPING ACROSS UTAH LATE TUESDAY MORNING THROUGH TUESDAY EVENING. CONVECTION ALONG THE FRONTAL BOUNDARY WILL START OFF MAINLY AS LIGHT SHOWERS LATE MORNING/EARLY AFTERNOON...THEN INCREASE RAPIDLY IN INTENSITY AND AREAL COVERAGE AS THE AIR MASS DESTABILIZES QUICKLY WITH THE ARRIVAL OF THE MID-LEVEL COLD AIR AND INCREASING DYNAMIC LIFT WITH THE UPPER TROUGH. FAVORABLE CONDITIONS WILL EXIST FOR STRONG CONVECTION ALONG AND BEHIND THE COLD FRONT INTO EARLY TUESDAY EVENING. WINDS WILL BE A BIG ISSUE...BOTH PRE AND POST-FRONTAL WITH THIS UPPER TROUGH. NEAR 700MB WINDS IN THE 35 TO 45 KNOT RANGE EARLY TUESDAY AHEAD OF THE STRENGTHENING SURFACE FRONT WILL CREATE GOOD MIXING AND STRONG PRE-FRONTAL SOUTH WINDS ACROSS NORTHERN AND WESTERN UTAH DURING THE MORNING AND AFTERNOON HOURS. FURTHER TIGHTENING OF THE THERMAL GRADIENT BEHIND THE COLD FRONT WILL SUPPORT VERY STRONG POST-FRONTAL NORTHWEST WINDS TUESDAY AFTERNOON/EVENING. NORTHWEST THROUGH WEST-CENTRAL UTAH LOOK TO BE IN A POSITION FOR HIGH WINDS BEHIND THE FRONT FROM AROUND MID-AFTERNOON THROUGH MID-EVENING. ANTICIPATING SOME FORM OF WIND HIGHLIGHTS IN SUBSEQUENT FORECAST ISSUANCES AFFECTING A LARGE PORTION OF THE FORECAST AREA. HAVE BOOSTED POPS CONSIDERABLY FOR LATE TUESDAY NIGHT/WEDNESDAY TO ACCOUNT FOR THE LIKELIHOOD OF WIDESPREAD CONVECTIVE PRECIP. VERY COLD AIR ALOFT AND ABUNDANT MOISTURE ALONG WITH THE PROXIMITY OF THE NOW DEVELOPED UPPER LOW ALL SUPPORT CONVECTIVE PRECIP THROUGH WEDNESDAY. TIME/HEIGHT CROSS SECTIONS ACROSS NORTHERN/CENTRAL UTAH SHOW A CONDITIONALLY UNSTABLE AIR MASS EXTENDING WELL ABOVE 500 MB WITH DYNAMIC SUPPORT AVAILABLE TO TRIGGER WHAT COULD BE FAIRLY STRONG CONVECTION. THE CURRENT MODEL GUIDANCE WOULD HAVE THE GFS SOLUTION BRING CONVECTIVE PRECIP TO MUCH OF UTAH...WITH THE ECMWF SUGGESTING THIS ACTIVITY WILL BE CONFINED MORE TO THE EASTERN HALF OF THE STATE. FOR NOW WILL KEEP A BROAD AREA OF PRECIP TO ACCOUNT FOR THE UNCERTAINTY IN THE MODEL SOLUTIONS. AS HAS BEEN THE CASE OVER THE PAST FEW DAYS...MODEL TO MODEL CONSISTENCY IS FAIRLY POOR FOR THE LONG TERM FORECAST PERIOD. A FAIRLY STRONG TROUGH WILL BE IN PLACE ACROSS THE INTERIOR WEST AND INTO THE CANADIAN PRAIRIE PROVINCES WEDNESDAY EVENING. THE NORTHERN PORTION OF THIS TROUGH...CAUGHT UP IN THE STOUT NORTHERN JET ACROSS CANADA...WILL CONTINUE TO RACE EASTWARD. THE SOUTHERN PORTION OF THIS TROUGH...THE PORTION OVER THE EASTERN GREAT BASIN...IS EXPECTED TO GET CAUGHT ON THE EASTERN SIDE OF THE EAST PACIFIC RIDGE AND THEN CUT-OFF ACROSS THE SOUTHWEST. && .AVIATION...NORTH NORTHWEST WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH TODAY UNDER CLEAR SKIES. WINDS WILL SHIFT TO SOUTHEAST ABOUT 03Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...ROGOWSKI/CONGER/KRUSE AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 12, 8:31 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 831 AM MDT SUN APR 12 2015 UTZ001>016-019>021-517-518-WYZ021-131300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 831 AM MDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A HARD FREEZE IS POSSIBLE TONIGHT NORTH OF OGDEN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A WARM AND DRY DAY ACROSS THE OUTLOOK AREA ON MONDAY... A VERY COLD PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION FOR TUESDAY THROUGH WEDNESDAY. A STRONG COLD FRONT WILL LEAD THE STORM INTO UTAH BY TUESDAY AFTERNOON. STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THE FRONT...WITH THE STRONGEST WINDS EXPECTED ACROSS NORTHERN AND WESTERN UTAH. BEHIND THE COLD FRONT VERY STRONG NORTHWEST WINDS ARE ANTICIPATED...WITH AREAS OF NORTHWEST AND WEST-CENTRAL UTAH PRONE TO VERY STRONG WINDS LATE TUESDAY AFTERNOON AND EVENING. SCATTERED SHOWERS WILL DEVELOP ALONG THE COLD FRONT LATE TUESDAY MORNING THROUGH EARLY AFTERNOON. THESE SHOWERS WILL BECOME MORE NUMEROUS LATE IN THE DAY...WITH ISOLATED THUNDERSTORMS LIKELY BY LATE AFTERNOON AND EVENING. PRECIPITATION WILL CHANGE FROM RAIN TO SNOW BEHIND THE FRONT...WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE ACROSS THE NORTHERN AND CENTRAL MOUNTAINS THROUGH EARLY WEDNESDAY. SHOWERS WILL CONTINUE ACROSS MUCH OF NORTHERN AND CENTRAL UTAH WEDNESDAY. MUCH COLDER TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA...WITH MOST READINGS RUNNING WELL BELOW MID- APRIL NORMALS. ISOLATED SHOWERS COULD LINGER ACROSS SOUTHERN AND EASTERN UTAH THURSDAY. HIGH PRESSURE ALOFT WILL BRING DRY CONDITIONS AND A MODEST WARMING TEND TO THE AREA LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:34 PM MDT | High Wind Watch | SLC | 23 hr | |
| Apr 12, 2:34 PM MDT | Hard Freeze Warning | SLC | 18 hr |
Nearby
Winter Storm Watches in Utah, 2015Every winter storm watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.